Doctors Lounge - Hematology AnswersBack to Hematology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/12/2017.
Forum Name: Hematology Topics
Question: Arm pain after an IV
|designerranger - Mon Aug 03, 2009 2:00 am||
I had an IV catheter in the bend of my elbow for 2 1/2 hours for some medical tests. It has been 3 1/2 weeks since this proceedure and my arm still bothers me. At first my arm was very weak and achy and my hand would go numb at times. I also could no longer see the vein where the needle was inserted (I am fair skinned and it is very easy to see the dark blue veins through my skin) and it felt like there was a lump near the injection site. The numbness has gone away but my arm is still very weak and very achy to the point where I cannot hold or carry a glass of water without pain and feeling like I'm going to drop the glass. I cannot bend my arm to put my hand on my hip or to hold the phone to my ear without pain. The vein is still gone and the lump has gotten smaller. I've called the GI and hepatology center that performed the tests and they told me to call my PCP or go to the emergency room. I've been taking asprin, massaging it, and putting ice on the area seems to help the pain but I'm not sure what if anything can be done. Who should I seek for treatment or just wait it out?
|indigo36d - Sat Aug 22, 2009 7:23 pm||
Mechanical phlebitis, or irritiation of the vein itself and the underlying tissues is common when a peripheral IV is placed in the anatomic location you described. You might try using warm compresses instead of cold and this is more comfortable. Rarely, in IV treatment, injury can occur to underlying nerves causing lasting neurological type symptom like you describe, numbness, pain and tingling. If your symptoms persist you should have or ask your PCP to arrange and neurology or physiatry consult, These are the medical specialties that specifically diagnose and treat disorders involving the nerves and muscles.
Nina Koch, RN
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.